Alert archive / Tennessee / Flash Flood Warnings in 2018

Flash Flood Warning 25, NWS Nashville, TN

September 21, 2018Lawrence County, Tennessee

NWS Nashville, TN issued this flash flood warning at Sep 21, 2018, 10:20 PM CDT for Lawrence County, Tennessee. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 21, 2018, 10:20 PM CDT (03:20 UTC)
Expired
Sep 22, 2018, 12:15 AM CDT
In force
115 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 135 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 686 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
686 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

208 
WGUS54 KOHX 220320
FFWOHX
TNC099-220515-
/O.NEW.KOHX.FF.W.0025.180922T0320Z-180922T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1020 PM CDT FRI SEP 21 2018

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Southwestern Lawrence County in Middle Tennessee...

* Until 1215 AM CDT.

* At 1019 PM CDT Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly.

* Some locations that will experience flooding include...
  Lawrenceburg, Loretto, St. Joseph, Leoma, Westpoint and Iron City. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3500 8760 3504 8760 3504 8758 3505 8758
      3506 8759 3514 8759 3516 8757 3519 8757
      3519 8758 3533 8758 3528 8732 3500 8736

$$

Barnwell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 21, 8:29 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Sep 21, 8:29 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
829 PM CDT Fri Sep 21 2018

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Ongoing showers and a few thunderstorms are ongoing across the mid
state, with the heavier showers off to the southwest part of the
area. Showers and storms over the southwest are backbuilding a
bit, and putting down amounts around 2 to 3 inches. Have a flood
advisory out for parts of Wayne/Lawrence counties where the
highest amounts have fallen, but ongoing convection will add a bit
more to those totals. CAMs have the southwest activity diminishing
a bit and/or moving to the northeast just behind the showers
moving eastward off an outflow boundary from earlier convection.
Overnight, most of the area may stay dry before better chances
move in from the northwest during the day tomorrow. Adjusted pops
and temps/dewpoints to line up with current model trends. Other
than that, no major changes to the forecast overnight.

&&

.AVIATION...
00Z TAF DISCUSSION.

Showers and a few thunderstorms will impact all terminals for
this TAF period. Better chances look to arrive during the day
tomorrow, especially for KCKV where the stationary front will set
up just to the northwest. Isolated chances will exist overnight.
Models want to place isolated to scattered showers around
KBNA/KMQY by late morning with MVFR cigs moving in and continuing
through the afternoon. KCSV looks to have better chances for
isolated showers and storms Saturday afternoon, but cigs look to
remain VFR at that terminal for now. Have in vicinity mention
during better model alignment for the showers, with predominant
showers and isolated thunderstorms mentioned at KCKV during the
day Saturday.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Barnwell
AVIATION........Barnwell
Hazardous weather outlook, Sep 21, 5:14 AM CDT, 17 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
514 AM CDT Fri Sep 21 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-221015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
514 AM CDT Fri Sep 21 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Flash flooding could become an issue as 1 to 3 inches of rain is
possible, with some spots potentially seeing a little more over
the weekend. While areas north of I-40 and west of I-65 look like
the area of biggest concern at this point, the eventual location
of the heaviest rain is still in question. Please remain weather
aware throughout the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary for rainfall measurements
and flooding reports.

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 8:02 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne118 min
Sep 21, 8:48 PM CDTAreal Flood AdvisoryOHXMaury117 min
Sep 21, 10:03 PM CDTAreal Flood AdvisoryOHXLawrence117 min
Sep 21, 10:41 PM CDTAreal Flood AdvisoryOHXGiles, Marshall, Maury2 hr
Sep 21, 11:26 PM CDTAreal Flood AdvisoryOHXWayne3 hr
Sep 22, 12:03 AM CDTFlash Flood WarningOHXLawrence3 hr
Sep 22, 1:33 PM CDTSpecial Weather StatementOHXJackson27 min
Sep 22, 1:46 PM CDTSevere Thunderstorm WarningOHXJackson11 min
Sep 22, 2:28 PM CDTSpecial Weather StatementOHXSmith32 min
Sep 22, 2:44 PM CDTSpecial Weather StatementOHXGiles, Marshall46 min
Sep 22, 5:15 PM CDTSpecial Weather StatementOHXLawrence, Wayne30 min
Sep 22, 5:20 PM CDTAreal Flood AdvisoryOHXWayne115 min
Sep 22, 5:47 PM CDTSpecial Weather StatementOHXLawrence28 min
Sep 22, 5:50 PM CDTAreal Flood AdvisoryOHXLawrence61 min
Sep 22, 6:10 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Wayne35 min
Sep 22, 6:50 PM CDTAreal Flood AdvisoryOHXLawrence115 min

Nearby

Flash Flood Warnings in Tennessee, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.